SESSION TITLE: Cardiovascular Case Report Posters II
SESSION TYPE: Affiliate Case Report Poster
PRESENTED ON: Tuesday, October 29, 2013 at 01:30 PM - 02:30 PM
INTRODUCTION: Lung transplant patients, similar to others undergoing major surgery, are at increased risk for venous thrombo-embolism (VTE). The exact incidence of recurrent VTE in lung transplant patients, although presumably low, is not known.
CASE PRESENTATION: A 36 year old woman underwent a bilateral lung transplant (BLT) for pulmonary fibrosis of unclear etiology. Her post-operative course was complicated by acute cellular rejection (ACR I-II), and early onset chronic rejection (Bronchiolitis Obliterans Syndrome), requiring photopheresis. Sixteen months post-transplant, she acutely developed dyspnea and hypoxemia, and was found to have pulmonary emboli involving the left main and segmental pulmonary arteries. Additional workup revealed venous thromboses of her right iliac and bilateral popliteal veins. She was treated and discharged on Enoxaparin, but returned 3 months later with acute onset dyspnea, hypoxemia, and hypotension. Imaging studies showed new pulmonary emboli in the right pulmonary circulation, but no new venous thromboses. Due to hypotension and recurrence of emboli while on therapeutic anticoagulation, she received thrombolytics and an IVC filter, with subsequent clinical improvement. A thorough review of risk factors including indwelling vascular catheters, family history of thromboses, prolonged immobilization, and oral contraceptive use revealed no clear source for venous thrombo-embolism (VTE). Body imaging didn’t show any findings suspicious for malignancy. A hypercoagulable workup including Protein C, Protein S, Factor V Leiden, Antithrombin III, Factor VIII, Factor XI, Factor XII, Beta-2 glycoprotein antibodies, DIC, and lupus anticoagulant was negative. Interestingly, she had recurrence of pulmonary emboli while on therapeutic anticoagulation.
DISCUSSION: In case series, up to 12% of lung transplant patients developed thrombo-embolic complications 10 days to 36 months later. However, most of these patients had a discernible cause, and none had recurrent VTE disease. Although immunosuppressive medications might be implicated in creating a pro-thrombotic state, no published studies report an independent association between immunosuppressive medications and VTE. There are also no published reports associating photopheresis with VTE.
CONCLUSIONS: What makes this case unique is that this patient more than 1 year post-transplant, had recurrent pulmonary emboli on therapeutic anticoagulation, in the absence of any other detectable etiology. Further studies are needed to elucidate a possible association between lung transplant and VTE.
Reference #1: Kroshus TJ, Kshettry VR, et al. Deep venous thrombosis and pulmonary embolism after lung transplantation. Journal of Thoracic and Cardiovascular Surgery, 1995; 110(2):540
DISCLOSURE: The following authors have nothing to disclose: Rajiv Philip, Sivagini Ganesh, Kaveh Rezvan, Owais Zaidi, Michelle Bussinguer, Aarti Mittal, Alex Balekian
No Product/Research Disclosure Information